Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 24, NWS Des Moines, IA

May 18, 20004 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 18, 2000, 11:19 AM CDT for 4 counties in Iowa. It was in force for 46 min. 6 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 18, 2000, 11:19 AM CDT (16:19 UTC)
Expired
May 18, 2000, 12:05 PM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dallas County, IA, Madison County, IA, Polk County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 25 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 11:27 AM CDTHail 0.75Indianola, IA
May 18, 11:30 AM CDTHail 1.5Indianola, IA
May 18, 11:40 AM CDTHail 0.75Spring Hill, IA
May 18, 11:55 AM CDTHail 1Des Moines, IA
May 18, 12:01 PM CDTTornado F1Hartford, IAMoved from Warren County into Marrion County.
May 18, 12:10 PM CDTHail 1.75Runnells, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1602 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 181619
SVRDSM
IAC049-121-153-181-181700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1119 AM CDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN CENTRAL IOWA
  DALLAS COUNTY IN CENTRAL IOWA
  NORTHERN MADISON COUNTY IN SOUTH CENTRAL IOWA
  WARREN COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 1205 PM CDT

* AT 1119 AM CDT DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH
  LARGE HAIL ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF PERRY
  TO 14 MILES SOUTHEAST OF INDIANOLA...OR ALONG A LINE EXTENDING FROM
  32 MILES WEST OF DES MOINES TO 28 MILES SOUTHEAST OF DES MOINES...
  MOVING NORTH AT 25 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE...
  NEAR DALLAS CENTER...NORWALK...WAUKEE AROUND 1130 AM CDT
  NEAR CARLISLE...CLIVE...DES MOINES AROUND 1140 AM CDT
  NEAR JOHNSTON...PLEASANT HILL AROUND 1150 AM CDT
  NEAR ALTOONA...ANKENY...BONDURANT AROUND NOON CDT

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4138 9426 4113 9337 4144 9334 4155 9334
          4184 9338 4184 9426
&

SEARCY
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:50 AM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 18, 8:50 AM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
850 AM CDT THU MAY 18 2000

WILL BE MAKING A QUICK UPDATE TO DIMINISH PRECIP IN THE NORTH AND
CUT BACK ON MORNING PRECUIP WORDING SOUTH.  BEST SEVERE POTENTIAL NOW
LOOKS TO BE SOUTH OF I-80...MAYBE A LITTLE FARTHER SOUTH...AND EAST
OF I-35.  GOOD MINI SUPERCELL DAY.

.DSM...NONE

SEARCY

In the hours before

Special weather statement, May 18, 6:05 AM CDT, 5 hours 14 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-191100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
605 AM CDT THU MAY 18 2000

HAZARD--SCATTERED THUNDERSTORMS. A FEW STORMS MAY PRODUCE HAIL UP TO
AN INCH AND STRONG WINDS.

AREA OF CONCERN--ALONG AND EAST OF A LINE EXTENDING FROM MASON CITY
TO AUDUBON THIS MORNING AND THEN SOUTH OF A LINE EXTENDING FROM
MARSHALLTOWN TO DES MOINES TO BEDFORD THIS AFTERNOON.

TIMING DETAILS--THIS MORNING AND THIS AFTERNOON TO 300 PM.

METEOROLOGICAL COMMENTS--A STRONG SURFACE AND UPPER LEVEL LOW
PRESSURE SYSTEM OVER SOUTHEAST NEBRASKA WILL SLOWLY MOVE EAST ACROSS
NORTHERN MISSOURI TODAY. AN OUTFLOW BOUNDARY EXTENDED FROM MASON
CITY TO JUST NORTH OF AUDUBON WAS PUSHING SOUTHEAST ACROSS THE
STATE. CENTRAL AND SOUTHERN SECTIONS OF THE STATE REMAIN CAPPED THIS
MORNING. IT IS ANTICIPATED THAT THE CAPE WILL QUICKLY ERODE THIS
MORNING AS MID AND UPPER LEVEL COOL OCCURS. SO AS THUNDERSTORMS
DEVELOP EITHER ALONG THE OUTFLOW BOUNDARY OR MOVE ACROSS IT...THERE
WILL BE THE POSSIBILITY THAT A FEW OF THESE THUNDERSTORMS COULD
BECOME SEVERE PRODUCING HAIL AND STRONG GUSTY WINDS.

SPOTTER ACTIONS--SKYWARN AND AMATEUR RADIO SPOTTER GROUP ACTIVATION
MAY BE REQUIRED OVER CENTRAL AND SOUTHEASTERN SECTIONS OF THE DES
MOINES FORECAST AREA THIS MORNING AND THIS AFTERNOON.

TC
Special weather statement, May 18, 6:20 AM CDT, 4 hours 59 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-191100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
620 AM CDT THU MAY 18 2000

HAZARD--SCATTERED THUNDERSTORMS. A FEW STORMS MAY PRODUCE HAIL UP TO
AN INCH AND STRONG WINDS.

AREA OF CONCERN--ALONG AND EAST OF A LINE EXTENDING FROM MASON CITY
TO AUDUBON THIS MORNING AND THEN SOUTH OF A LINE EXTENDING FROM
MARSHALLTOWN TO DES MOINES TO BEDFORD THIS AFTERNOON.

TIMING DETAILS--THIS MORNING AND THIS AFTERNOON TO 300 PM.

METEOROLOGICAL COMMENTS--A STRONG SURFACE AND UPPER LEVEL LOW
PRESSURE SYSTEM OVER SOUTHEAST NEBRASKA WILL SLOWLY MOVE EAST ACROSS
NORTHERN MISSOURI TODAY. AN OUTFLOW BOUNDARY EXTENDED FROM MASON
CITY TO JUST NORTH OF AUDUBON WAS PUSHING SOUTHEAST ACROSS THE
STATE. CENTRAL AND SOUTHERN SECTIONS OF THE STATE REMAIN CAPPED THIS
MORNING. IT IS ANTICIPATED THAT THE CAP WILL QUICKLY ERODE THIS
MORNING AS MID AND UPPER LEVEL COOL OCCURS. SO AS THUNDERSTORMS
DEVELOP EITHER ALONG THE OUTFLOW BOUNDARY OR MOVE ACROSS IT...THERE
WILL BE THE POSSIBILITY THAT A FEW OF THESE THUNDERSTORMS COULD
BECOME SEVERE PRODUCING HAIL AND STRONG GUSTY WINDS.

SPOTTER ACTIONS--SKYWARN AND AMATEUR RADIO SPOTTER GROUP ACTIVATION
MAY BE REQUIRED OVER CENTRAL AND SOUTHEASTERN SECTIONS OF THE DES
MOINES FORECAST AREA THIS MORNING AND THIS AFTERNOON.

TC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:23 AM CDTSevere Thunderstorm WarningDMXStory22 min
May 18, 10:34 AM CDTTornado WarningDMXAdair, Cass21 min
May 18, 10:39 AM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Hardin, Story31 min
May 18, 10:39 AM CDTSevere Thunderstorm WarningDMXGrundy, Marshall31 min
May 18, 10:49 AM CDTSevere Thunderstorm WarningDMXDallas31 min
May 18, 10:54 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama31 min
May 18, 11:00 AM CDTTornado WarningDMXAudubon, Cass30 min
May 18, 11:10 AM CDTSevere Thunderstorm WarningDMXDickinson10 min
May 18, 11:27 AM CDTSevere Thunderstorm WarningDMXWapello28 min
May 18, 11:27 AM CDTSevere Thunderstorm WarningDMXBlack Hawk28 min
May 18, 11:36 AM CDTSevere Thunderstorm WarningDMXBlack Hawk29 min
May 18, 11:51 AM CDTTornado WarningDMXPolk, Warren29 min
May 18, 12:07 PM CDTTornado WarningDMXJasper, Marion28 min
May 18, 12:36 PM CDTSevere Thunderstorm WarningDMXJasper29 min
May 18, 12:48 PM CDTSevere Thunderstorm WarningDMXPoweshiek32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.